* ACE inhibitors drugs used to lower blood pressure can cause irreversible and fatal kidney damage. Of 15 patients suffering kidney problems after taking the drugs, four became dependent on dialysis and died soon after; another five needed short term dialysis. JAMA, 7 April 1993.
* Calcipotriol ointment that new "wonder drug" for psoriasis can cause hypercalcaemia (a toxic calcium overload) even when used at the recommended dosage. It had been thought to be safe at doses of up to 100g weekly for not more than six weeks. However, a 59 year old woman who used 500g over six weeks developed the condition; as did a 68 year old man who had used 770g over 11 weeks. BMJ, 3 April 1993.
* Diltiazem a calcium blocker used to treat hypertension and other heart problems has been linked with severe skin eruptions. Soon after a 42 year old man was given the drug to treat high blood pressure, he began to develop skin lesions, which developed into Stevens-Johnson syndrome, with a rash across his whole body. The Lancet, 10 April 1993.
* Mixing HRT and aerobic exercise may give you a headache. A 48 year old woman using an HRT skin patch developed severe headaches and dizziness after exercise classes. The dilation of blood vessels during exercise had increased her absorption of estrogen. The Lancet, 10 April 1993.